Winter Storm, Northern Fairfield
- When
- January 3, 10:00 PM EST to January 4, 6:00 AM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
A cold front moved across the region during the pre-dawn hours, early on Wednesday, January 1st before stalling just off the coast later that day. During the evening on January 1st, a developing area of low pressure began to move northeast from the Delmarva Peninsula along the frontal boundary.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold front moved across the region during the pre-dawn hours, early on Wednesday, January 1st before stalling just off the coast later that day. During the evening on January 1st, a developing area of low pressure began to move northeast from the Delmarva Peninsula along the frontal boundary. By morning, the center of the low moved well off to the northeast of the New England coast. During the day on Thursday, January 2nd, a second area of low pressure began to develop over Virginia. This low quickly intensified and took over as the primary storm as it moved slowly northeast Thursday night. The center of this low pressure system was south of Long Island by Friday afternoon, and just southeast of Nantucket by Saturday morning.Light and spotty precipitation, generally in the form of snow, fell across Southwestern Connecticut just before midnight on the night of January 2nd into the 3rd. This light and intermittent snow continued for a few hours before tapering off to flurries before daybreak. Cloudy skies with an occasional flurry continued through the morning on January 3rd, before light snow began to fall around noon. The precipitation quickly changed over to freezing rain by mid afternoon. The freezing rain continued through the remainder of the afternoon and through the evening. At times, the freezing rain mixed with or briefly changed over to snow. The precipitation became more light in nature, after midnight on the night of January 3rd into the 4th, before ending in the form of light snow during the mid to late morning on Saturday, January 4th.Storm total accumulations were as follows:Northern Fairfield County: 4-6 inches of snow, with a significant accumulation of ice.Southern Fairfield County: 1-3 inches of snow, with a significant accumulation of ice that downed numerous trees and power lines.Northern New Haven County: 4-10 inches of snow, with a significant accumulation of ice in areas that received less snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 3, 8:35 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
835 PM EST FRI JAN 3 2003
SHORT RANGE FORECAST...
AT 00Z...THE SFC LOW WAS ABOUT 150 MILES SW OF MONTAUK
POINT...BETWEEN THE 6 HOUR ETA AND GFS POSITIONS. THE GREATEST 3
HOUR PRESSURE FALLS WERE EAST NORTHEAST OF THE LOW. TREND
FORECASTING WILL PLACE THE LOW FURTHER SOUTH AND EAST THEN
ORIGINALLY ANTICIPATED. THIS WILL CAUSE SFC WINDS TO BECOME MORE
NORTHERLY FM THE NYC METRO AREA WEST. ACARS SOUNDINGS FM KEWR AND
KLGA SHOWED TEMPS BELOW FREEZING RIGHT ABOVE THE SURFACE. WITH SFC
TEMPS JUST OVER 32 DEGS...HEAVIER PRECIP WILL DRAG DOWN THIS COLDER
AIR. I THEREFORE DECIDED TO ISSUE A WINTER WEATHER ADVISORY FOR THE
NYC METRO AREA...INCLUDING NASSAU COUNTY AND ESSEX AND UNION
COUNTIES IN NJ.
...THIS IS THE 250 PM AREA FORECAST DISCUSSION...
WEATHER ANALYSIS...A WEAK SURFACE LOW WAS OFF THE MARYLAND/VIRGINIA
COAST. THE 6 HR MODEL FORECASTS OF THE LOWS POSITION AND STRENGTH
ARE QUITE GOOD.
SHORT RANGE FORECAST...AS THE LOW TRACKS FURTHER WEST AND NORTH THAN
PREVIOUSLY FORECAST...EAST WINDS WILL CONTINUE TO ADVECT WARMER AIR
WEST ACROSS THE REGION.
HERE ARE MY THOUGHTS ON WARNINGS AND ADVISORIES AT THIS TIME...
BECAUSE PRECIPITATION WILL REMAIN MOSTLY AS SNOW ACROSS
ORANGE...PUTNAM...AND NORTHERN FAIRFIELD COUNTIES...ILL CONTINUE
WITH THE WINTER STORM WARNING OVERNIGHT. 4 TO 6 INCHES OF SNOW HAS
FALLEN ACROSS ORANGE AND 3 TO 5 INCHES ACROSS PUTNAM COUNTIES
THROUGH 2 PM.
BECAUSE PRECIPITATION WILL REMAIN A MIX OF FREEZING RAIN...SLEET AND
SNOW UNTIL 00Z ACROSS PASSAIC...BERGEN...ROCKLAND AND WESTCHESTER
COUNTIES...ILL CONTINUE THE WINTER STORM WARNING...MAINLY FOR
ICING. BUFKIT HOURLY FORECAST SOUNDINGS SUPPORT A CHANGEOVER TO
PLAIN FM 00Z TO 06Z...THEN BACK TO SNOW AFTER 06Z.
ACROSS NORTHERN NEW HAVEN AND NORTHER MIDDLESEX COUNTIES...UP TO 3
TO 4 INCHES OF SNOW HAVE ACCUMULATED. THIS TREND SHOULD CONT FOR THE
NEXT FEW HOURS...BEFORE TRANSITIONING TO A MIX OF SLEET AND RAIN. I
WILL ALSO CONT THE WINTER STORM WARNINGS HERE.
WINTER WEATHER ADVISORIES WILL BE CONTINUED ACROSS NORTHERN NEW
LONDON...SOUTHERN FAIRFIELD EAST TO SOUTHERN MIDDLESEX
COUNTIES...WHERE MIXED PRECIP WILL OCCUR INTO EARLY TONIGHT. BASED
ON WARM AIR ADVECTION...ADVISORIES WILL BE DROPPED ELSEWHERE.
COASTAL FLOODING...BASED ON THE LOW TRACKING FURTHER WEST AND NORTH
THAN PREVIOUSLY FORECAST...NE GALES WILL BECOME E GALES AND CONTINUE
TIDAL PILING. WELL CONTINUE THE COASTAL FLOOD WARNINGS FOR
TONIGHTS HIGH TIDE CYCLE...AND ADD SW SUFFOLK AND THE SOUTH SHORE
OF NASSAU COUNTY TO ACCOUNT FOR EXPECTED WIDESPREAD INLAND BAY
FLOODING. TIDAL DEPARTURES UP TO 4 FT ABOVE NORMAL ARE PROJECTED
ACROSS THE WESTERN SHORES OF LI SOUND THIS EVE.
GALE WARNINGS WILL BE CONTINUED FOR ALL COASTAL WATERS.
.OKX...
CT...WINTER STORM WARNING TONIGHT...CTZ005>007.
COASTAL FLOOD WARNING TONIGHT...CTZ009.
WINTER WEATHER ADVISORY TONIGHT...CTZ008>011.
NJ...WINTER STORM WARNING TONIGHT...NJZ002>004.
WINTER WEATHER ADVISORY...NJZ005-006-011.
NY...WINTER STORM WARNING TONIGHT...NYZ067>070.
COASTAL FLOOD WARNING TONIGHT...NYZ071-073-076-077-080.
WINTER WEATHER ADVISORY TONIGHT...NYZ071>077.
MARINE...GALE WARNING TONIGHT ALL WATERS...
ANZ355-353-350-338-335-330.
GCCTZ005>012-NJZ002>006-011-NYZ067>081-041215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 605 AM EST FRI JAN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE... NOREASTER WILL AFFECT THE TRI-STATE REGION TODAY THROUGH MIDDAY SATURDAY. HEAVY SNOW IS EXPECTED FOR INTERIOR LOCATIONS WHERE A WINTER STORM WARNING HAS BEEN POSTED. WITH CONSIDERABLY LESSER AMOUNTS EXPECTED NEAR THE COAST...A WINTER WEATHER ADVISORY HAS BEEN ISSUED. IN ADDITION...WIDESPREAD MINOR COASTAL FLOODING IS EXPECTED TODAY WITH MINOR TO MODERATE COASTAL FLOODING EXPECTED TONIGHT. AS SUCH A COASTAL FLOOD WATCH HAS BEEN CONTINUED FOR TONIGHT. GALE WARNINGS HAVE BEEN POSTED FOR ALL WATERS. .DAYS TWO THROUGH SEVEN... THE STORM HEADS OUT TO SEA SATURDAY WITH ALL WARNINGS AND ADVISORIES CONTINUED THROUGH MIDDAY SATURDAY. THEREAFTER NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY THROUGH MIDDAY OR SO SATURDAY.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341694, 5341695, 5341696.